Thyroid Disorders Community
Thyroid and the HEART
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Thyroid and the HEART

I have hashimoto's thyroiditis and still in a "war" as my endo called it.  My question is can the thyroid affect the heart?  I started having really bad palpitations along with tachycardia so my endo sent me for a holter monitor.  I just received my results and have to go see a cardiologist tomorrow.  My results are as follows:

"Scanning of the Holter monitor showed normal sinus rhythm with the rates ranging between 45 to 154 per minute with few PAC's and one PVC.  She did have episodes of sustained sinus tachycardia."

When I am having the real bad tachycardia I feel like my heart will pound through my chest and like I am going to pass out.  Is this all thyroid related or do I now have a seperate issue with my heart?  I know the heart rate of 154 probably warrants beta blockers but I am concerned because my heart rate also drops down to the 40's.  I am also suffering from constant lightheadeness, please help!!!

By the way my endo just increased my Synthroid to 75mcg on Friday because my levels are still off.  These symptoms started before the increase.
Related Discussions
9 Comments Post a Comment
Blank
Avatar_f_tn
The thyroid can and does affect the heart very directly.  Beta-blockers help tremendously, but would present a problem for you if your HR gets down into the 40s without them.  Tachycardia lowers your blood pressure (while you're having it)...the ventricles don't have time to fill properly before the contraction.  This could partially explain your lightheadedness.  

If you're still increasing Synthroid, I'd definitely talk to your cardiologist about something to control the tachy.  Increasing the Synthroid probably will not help the situation.  I've been on BBs for over a year...just can't take levo without them.  Tachy is miserable...I sympathize.
Blank
452066_tn?1400630477
I have the opposite problem. I have a complex arrythmia (VT)that periodically cannot be controlled with meds. I have had 4 cardiac ablations done, been on almost every anti-arrythmic med, and implanted cardiac defibrillator(ICD-put in Feb-08) and still not much relief. My new electrophysiologist has told me he thinks my thyroid is playing a part in the ongoing arrythmia. I recently had labs and ultrasounds done which confirms his speculations. My TSH level is pretty low and I also have an enlarged thyroid along with nodules. So, on to an Endocrinologist to work this bug out of my health problems. I do agree that tachycardia makes you miserable, even if it is short episodes.. but trust me.. tachy with an ICD... is tramatic and quite the "shocking" experience!
Blank
Avatar_f_tn
Well, your sense of humor is intact!  Good for you!  Did you have auxilliary pathways that were ablated?  I have WPW symprome.
Blank
452066_tn?1400630477
Yes. The 1st ablation(10/2007) attempt failed as they said the area was too risky. The 2nd one(02/2008), they ablated 2 spots on the inside and 3 on the outside, the 3rd(12/2008) was about 5 lesions placed on the inside and 12 on the outside(all in one general area). This last one(04/2009)approximately 3 lesions were placed . they found scars on the outside of the heart that were not there back in December.They are not sure why they suddenly appeared. I have been tested for so many heart diseases and everything comes back negative. They accidentally stumbled over the thyroid nodules during an ultrasound on my neck, so he ordered labs and bingo...opened up another can of worms! (Good ones that is!) So, hopefully, once this thyroid issue is under control, maybe part of the arrythmia will go away! Unfortunately, "Sparky" as I call my ICD... is here to stay! No problem with it as long as it doesn't fire.
Blank
Avatar_f_tn
Sorry about the "symprome" up there - I guess it's a cross between syndrome and symptom!

My WPW was completely under control with no meds until I became hypo and started taking levothyroxine.  That's the opposite of your problem - with a low TSH, you're probably hyper.  I've gone hyper a couple of times due to overmedication and too high a starting dose, and my tachycardia went wild during those periods.  I'm willing to bet that once you get the hyper under control, you'll see a big improvement in the tachy.  Too much thyroid hormone and arrythmias just do not mix.  

Best of luck, and let me know how you do once the thyroid is suppressed.
Blank
452066_tn?1400630477
I always thought that people who have hyperthyroidism.. are the skinny people. If so, I definitely don't fit the mold.  As for med adjustments... this doctor is going to have to get it right on the first try! My arrythmia is very sensitive and it doesn't take much to set it off. With the ICD.. hmmmm this will be interesting. I don't think I am going to look forward  to this!
Blank
Avatar_f_tn
No, I think any meds to get your hyper under control will help you feel better....maybe not 100% at first, but better and better all the time.  Usually, hypers are skinny people, but lots of people on this forum report weight gain from being hyper, too.  Weight gain seems to be one of those symptoms of "thyroid not right" - whether high or low.  Some of us just got unlucky in the weight department!  I know I did!  Baby pictures prove it!  If your TSH is low, you are probably hyper.  I have to keep my free T3 right at the bottom of the "normal" range, or I start getting increased tachy and hyper symptoms.  I think you'll see a big change for the better.  You may be amazed what the thyroid can do to your heart.
Blank
Avatar_f_tn
is anyone hypo with these symptoms? I started getting tachy too and some PVC's and I am hypo? I can't take BB because I am pregnant, so I am left to suffer ;(
Blank
865758_tn?1285956504
I have Hashi's which means I am cycling between hyper and hypo but will eventually end up 100% hypo.  To answer your questions yes hypo can cause tachycardia.  Check with your doctor about BB because I was told with what I was prescribed Toprol XL that it is safe to use during pregnancy.  Any medication in category A and B is safe during pregnancy.  Avoid meds in Category C and lower.  This was info given to me when I was pregnant not to long ago by my OB.  Hope that helps!!!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Thyroid Answerers
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
Avatar_m_tn
Blank
gimel
MI
168348_tn?1379360675
Blank
ChitChatNine
657231_tn?1390151580
Blank
rumpled
Northern, NJ
798555_tn?1292791151
Blank
LazyMoose
MN